Thunderstorm Wind, Adams
- When
- August 26, 1:06 AM MST to 1:09 AM MST
- Where
- Adams County, Hettinger Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.020, -102.650
A short wave-trough moving through the region resulted in thunderstorms developing mainly over western South Dakota, but a few storms developed over far southwest North Dakota in an area of elevated instability. One storm became severe, producing a 60 mph wind gust at the Hettinger Airport in Adams County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A short wave-trough moving through the region resulted in thunderstorms developing mainly over western South Dakota, but a few storms developed over far southwest North Dakota in an area of elevated instability. One storm became severe, producing a 60 mph wind gust at the Hettinger Airport in Adams County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 25, 10:00 PM MST, 3 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1200 AM CDT Thu Aug 26 2021 .UPDATE... Issued at 1156 PM CDT Wed Aug 25 2021 Made some minor adjustments to pops and sky cover to account for lingering showers east and approaching thunderstorms in the southwest. UPDATE Issued at 942 PM CDT Wed Aug 25 2021 No significant updated this evening. We again used a blend of models for pops through 12 UTC Thursday. This brings likely pops into the southwest around 06 UTC and spreads them north and east, mainly along and south of the I-94 corridor, with the likely pops moving into the Mandan and Bismarck areas around 09 UTC and Jamestown around 12 UTC. For the most part, likely pops were limited to along and south of the Highway 200 corridor, with mainly slight chance to chance pops over the Highway 2 corridor from Williston to Minot. There were no updates to qpf as many of the 00 UTC Suite of products are yet to arrive. However, looking at the CAMS and comparing them to earlier this evening and even last night, you can definitely see the southward trend. It looks like the strongest forcing and warm advection remains to our south, with less of a chance along and north of the I-94 corridor to tap into that instability aloft. Thus the higher QPF, and better chances of strong to severe storms look to remain along the southern tier counties of the southwest and south central. We think there will still be precipitation along and north of the Interstate, but think higher amounts will definitely be farther south, and amounts will taper quickly as you go north of the Interstate. Updated text products will be out shortly. UPDATE Issued at 633 PM CDT Wed Aug 25 2021 Continued weak warm advection is producing isolated to scattered showers and a few thunderstorms from northwest into central ND. This area will continue to track eastward through the early evening. The main feature will be late tonight through Thursday morning as a shortwave currently over the Northern Rockies moves across the Northern High Plains tonight in combination with strong warm air advection/isentropic lift also developing over western and eventually central North Dakota. Latest CAMS indicate scattered to numerous showers and thunderstorms developing over eastern Mt/western ND late this evening and propagating eastward across mainly the southern ND as well as northern SD. The main question will be whether or not a good amount of elevated instability can be utilized. If so, with around 50 kts of bulk shear situated over the entire forecast area, the threat of severe convection will be greater. The scattered to numerous showers and thunderstorms looks to be high tonight, but there is quite a bit of uncertainty whether or not the severe threat will be realized. Thus the marginal SPC Risk. For the early evening update, besides the tweaks for the early evening shower activity northwest and central, we utilized a general blend of short term guidance. Not a lot of changes, but perhaps a little more focus on the southwest and central with the highest pops. UPDATE Issued at 446 PM CDT Wed Aug 25 2021 Made some minor adjustment to shower and isolated thunder activity moving along the I94 corridor in south central ND. There has been some thunder with this activity. && .SHORT TERM...(This evening through Thursday) Issued at 252 PM CDT Wed Aug 25 2021 The main focus of the short term forecast is widespread showers and thunderstorms across most of the area tonight through Thursday, with some strong to severe thunderstorms possible. The synoptic pattern this afternoon was characterized by quasi-zonal flow across North Dakota, downstream of a deepening trough across the western CONUS and north of a broad upper high extending across the Southern Plains. At the surface, surface high pressure was centered across Saskatchewan and Manitoba, stretching south into northern North Dakota, with light winds across much of the forecast area. Early this afternoon, a few isolated thunderstorms were moving east in southwest North Dakota, with some more scattered radar returns along the ND/SD state line. These are likely coming from an area of low level warm air advection, although with very limited instability these weak storms are not expected to last long. Afternoon highs will range from the lower 60s near the Turtle Mountains to the upper 70s far southwest. Tonight, flow aloft turns southwesterly with a modest shortwave approaching the forecast area. Chances for showers and thunderstorms begin in the southwest around midnight, with more substantial warm air advection and frontogenesis increasing through the overnight hours. The low level jet strengthening will also reinforce convective development, so there is high confidence in showers and thunderstorms forming and expanding through the southwest and south central. Chances decrease to the north. Confidence in the severe potential overnight tonight and into the morning is another question. Guidance is advertising mid level height falls and bulk shear on the order of 50 knots, but instability looks to be pretty limited overnight and into Thursday morning, with the 12Z HREF showing the bulk of MUCAPE greater than 1000 J/kg staying south of the ND/SD state line until later in the day Thursday. Thinking that there is a window for storms to become strong to severe, but will likely be limited to our southern tier of counties, unless guidance is wrong on the northern extent of the better instability and/or storms can tap into isolated pockets of elevated instability. Gusty winds and small hail will be possible with any strong storms. Locally heavy rainfall is possible with any of the stronger showers and thunderstorms, with ensemble mean PWAT values around the 90th percentile, per SPC sounding climatology. The potential for training storms and heavy rainfall has been discussed, although with no substantial boundary for shear to be parallel from and relatively fast storm motion, concern for substantial flooding issues is low at this point. The current expectation is the overnight and early morning wave to move out of the central and east by late Thursday morning, with a lull in precipitation during the afternoon ahead of another shortwave. Expect PoPs to increase from west to east through the evening and overnight as widely scattered thunderstorms develop in Montana and move into western North Dakota. Strong shear will still be present, although instability might again be the limiting factor in regards to storms becoming severe. Highs on Thursday are only expected to be in the widespread 60s. .LONG TERM...(Thursday night through Wednesday) Issued at 252 PM CDT Wed Aug 25 2021 The extended forecast is highlighted by cooler temperatures and widespread chances for showers and thunderstorms through Saturday, followed by warmer and drier conditions to start next week. Chances for showers and thunderstorms will continue through the morning on Friday in the wake of Thursday's shortwave, with a lull in precipitation during midday, especially in southern North Dakota. Southwest flow aloft sharpens on Friday in response to the deepening upstream trough over the Northern Rockies. Southeasterly return flow associated with a surface low over Montana will bring temperatures back to the mid 70s to lower 80s in the southwest and south central. Precipitation chances then increase in the afternoon and evening starting in the west, as the trough base approaches and mid level height falls increase. There is potential for strong to severe storms, mainly in the south where instability is higher and deep layer shear is a bit stronger. Chances for showers and thunderstorms will persist through Saturday, especially in central and eastern portions of the forecast area as the upper trough moves overhead and off to our east. Skies will clear and rain chances will end from west to east Saturday evening, with a dry day expected on Sunday as upper flow flattens out. This upper air pattern continues through the beginning of the work week with highs back in the mid 70s to mid 80s. As weak impulses move through the flow and troughing begins to deepen upstream, we could see some chances for precipitation emerge midweek, but nothing consistent in guidance at this point. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1156 PM CDT Wed Aug 25 2021 VFR conditions to begin the 06Z TAF period. Surface flow will be mainly easterly, and will increase on Thursday. Scattered to numerous showers and thunderstorms are moving into far southwest ND at this time and will move west to east across the Southern TAF sites late tonight through Thursday morning. Strong erratic winds and MVFR-IFR ceilings/vsbys can expected in any storms that affects these TAF sites. Scattered showers and isolated thunder could impact the northern TAF sites as well. MVFR to IFR ceilings are forecast to develop over much of western and central ND Thursday morning and could remain at TAF sites through much of the day and into the evening. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...MJ LONG TERM...MJ AVIATION...TWH
Hazardous Weather Outlook National Weather Service Bismarck ND 1203 AM CDT Thu Aug 26 2021 NDZ031>037-040>048-050-051-270515- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 1203 AM CDT Thu Aug 26 2021 /1103 PM MDT Wed Aug 25 2021/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered to numerous showers and Thunderstorms are expected late tonight. A few thunderstorms may be strong to severe with quarter size hail and winds to 60 mph. Storms may also produce locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are likely on Thursday and Friday. A few storms may become strong to severe. Storms may also produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail, damaging winds, and heavy rain amounts in the upcoming days. NDZ001>005-009>013-017>023-025-270515- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster- 1203 AM CDT Thu Aug 26 2021 /1103 PM MDT Wed Aug 25 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered showers and isolated thunderstorms are expected late tonight. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Bismarck ND
1258 AM MDT Thu Aug 26 2021
NDZ043-260730-
Bowman ND-
1258 AM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of southeastern Bowman
County through 130 AM MDT...
At 1258 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of North Cave Hills, or 17 miles south of Bowman,
moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bowman Haley Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4595 10357 4613 10342 4598 10300 4594 10308
TIME...MOT...LOC 0658Z 216DEG 18KT 4594 10343
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
GALEThe Bismarck radar (KBIS), 167 km away, was scanning. The volume nearest the first event began at 08:06 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977733.